MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 352.311
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient weight not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(4) the screwdriver tip broke off in the screw.The surgeon was unable to remove the broken tip from the screw and had to use a different size screw to complete the surgery.This change in size of screw was a change in surgical plan.Device history records review was conducted.The report indicates that the: part # 03.613.004, synthes lot # 7735414, supplier lot # 7735414, release to warehouse date: 13 oct 2014, supplier: (b)(4).No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an anterior cervical fusion, the surgeon was inserting a 4.0mm x 16mm variable angle screw using the removal driver, the tip of the inner shaft broke off into the screw head during an anterior cervical fusion.The surgeon got the screw (with inner shaft tip broken off inside the head) out of the patient/plate.The surgeon then replaced it with a larger diameter rescue screw (4.5mm x 16mm variable angle screw).There was no reported surgical delay.The broken tip was retained in the screw and retrieved.The entire screw was intact - no breakage of the screw.The procedure was completed successfully.The patient was reported as stable.Concomitant device reported: 4.0mm titanium cervical self-retaining screw, self-drilling/variable angle 16mm (part # 04.613.516, lot # unknown, quantity of 1).This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product investigation was performed.The inner shaft for extraction screw driver (part: 03.613.004, lot: 7735414, mfg: 13-oct-2014) was inspected at customer quality and the complaint of broken was confirmed.Visual inspection performed at customer quality, observed that the distal portion of the inner shaft driver was broken.Broken fragments were not received.No new malfunctions have been identified.The returned device is sold as an assembly (part: 352.311, lot: 7735414) and the assembly shaft was not returned.Only inner shaft was received at customer quality.Whether this complaint could be replicated is not applicable as the device was returned damaged.Relevant drawings for the returned device were reviewed (both current and from the time of manufacture and no design issues or discrepancies were noted.Dimensional analysis performed at the region proximal to breakage was measured and is found top be within the specification per relevant drawings.A device history review was performed for the returned instrument¿s lot number and no ncrs, mrrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Also, based on the device history record review, there is no indication that any issues with material or material properties contributed to the complaint condition.While no definitive root cause could be determined it is possible that any unintended forces encountered by the device during usage could have contributed to the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.A device history record (dhr) review was performed for part # 352.311, synthes lot # 7735414, supplier lot # 7735414: release to warehouse date: 13 oct 2014, supplier: (b)(4).No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7326087
Report Number2939274-2018-50948
Device Sequence Number10789049
Product Code HXX
UDI-Device Identifier10705034714578
UDI-Public(01)10705034714578(10)7735414
Combination Product (Y/N)N
Initial Reporter StateCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number352.311
Device Lot Number7735414
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/07/2018
Supplement Date Received by Manufacturer04/05/2018
04/25/2018
Initial Report FDA Received Date03/08/2018
Supplement Report FDA Received Date04/19/2018
04/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR